Illinois, 2019

Tornado and Hail in Illinois, May 28, 2019

May 28, 2019 · NWS ILX · 12 events in 6 counties and zones

Widely scattered severe thunderstorms developed along a stationary frontal boundary during the afternoon of May 28th. One cell produced a brief tornado touchdown in Vermilion County, while another storm dropped tennis ball-sized hail in DeLand in Piatt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered severe thunderstorms developed along a stationary frontal boundary during the afternoon of May 28th. One cell produced a brief tornado touchdown in Vermilion County, while another storm dropped tennis ball-sized hail in DeLand in Piatt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 11:44 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 28, 11:44 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1244 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1050 AM CDT Tue May 28 2019

Per 15Z observations and satellite imagery, frontal boundary is
analyzed from near Kirksville, MO through Bloomington, IL and to
near Rensselaer, IN. Dew points pooling into the upper 60s near
the boundary and temperatures already to around 80F are
contributing to moderate instability near the front, which is
expected to become increasingly strong through the day. Latest SPC
mesoanalysis page indicates that 1000-1500 J/kg MLCAPE is already
in place in the vicinity of the front. Meanwhile, convection is
ongoing over Iowa and northern Missouri, and this activity is
expected to ride east along the instability gradient. Radar and
lightning trends have shown recent intensification of convection
in northern Missouri, and hard to find much reason why this
wouldn't continue in the near term. Hi-res models/CAMs have a very
poor handle on ongoing activity resulting in lower confidence in
the evolution of convective details later today. Given ongoing
destabilization in the presence of 40 kt of deep layer shear, am
concerned that ongoing convection continues to grow upscale which
may result in an earlier than expected initial round of severe
thunderstorms. The evolution of this initial wave will have
impacts on later thunderstorms, but strong forcing expected later
today with the expectation for a strong low level jet setting up
over the region makes another round of severe storms likely this
evening. Strongly sheared environment expected this evening with
the warm front and any remnant outflow boundaries over the area do
pose a concern for tornados again later today, with the mesoscale
details still needing to be pinned down to hone in on the
greatest areas of concern.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 202 AM CDT Tue May 28 2019
Low pressure over the High Plains and stretching into the
Midwest this morning on the surface map. Deep upper low/trough
continues to dominate the CONUS at 500mb in the western half of
the CONUS. Subtropical high over the eastern Gulf Coast helping to
shape the continued southwesterly flow from the Baja peninsula up
into Central IL. Series of waves/pulses of energy spinning around
the western trough and ejecting into the region remain the primary
driver of the weather for the Midwest, at least through the week.
A pattern shift is taking shape in the forecast going into next
weekend. Even so, active weather will continue in the short term.

For today, again, that same frontal boundary has not cleared the
region. The boundary will help focus for short waves moving
through the region aloft. Already on radar, can see the boundary
lit up with precip from the MO/IA border into north central IL.
Expect that scattered activity to continue through the day. Models
have varying amounts of precip pre-00z, and some are suspiciously
sparse. However, given weak convergence along the front, the warm
airmass, PWs in the 1.50" range...and the general ascent over the
region anyway, see no reason not to start at least a mention of
pops after 18z. The more prominent wave and better dynamics seem
to hold off until the overnight hours, accompanied by the higher
QPF. With weak winds losing convergence in the mid levels on the
north side of the boundary, and stronger winds veering to the
south...could see a chance for some training of precip later this
evening, increasing the flash flood risk. Will go with the watch
for now, but bears mentioning that the location of the axis of the
highest QPF is a significant forecast issue. With the weak flow
from the north side, the cooler air north of the boundary is
convective dependent...cooler air from daytime
showers/thunderstorms are the opposing force to the stronger WAA
to the south. Not a lot of confidence in a more specific watch due
to frontal uncertainty.

In addition, much of Central IL is in a slight risk for severe
weather for today and tonight, mainly for the threat of winds as
stronger storms to the west make their way into the region.
However, given ample instability across the warm sector like
airmass, any organized storms will be moving into a favorable
environment into the evening. Added complication of a boundary
will only provide more focus and convergence/vorticity.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 202 AM CDT Tue May 28 2019
Showers and thunderstorms dominate the forecast through Thursday
night as the main upper low and western trough are slow to move
out as the flow over the CONUS slowly moderates. A lack of a
significant wave to act as a kicker more or less explains the
slower movement, allowing for periodic pulses of energy to enhance
the large scale ascent over the Midwest even mid transition. The
warm muggy airmass remains in place through the end of the week.
Even as the broader trough across the west expands and loses shape
at the end of the week, the ample warm air in the midlevels
guarantees the warm temperatures into the weekend. An upper wave
tries to dive into the Great Lakes over the weekend will also
shift to a more northwesterly flow aloft, breaking the pattern at
least temporarily over the Midwest. That being said, the pops
remain in the forecast off and on through the weekend...though
likely to be a bit more showery than currently projected, if the
forecast remains on trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue May 28 2019

A frontal boundary is draped across the region, with PIA north of
the boundary at 17Z, while BMI/SPI/DEC/CMI are all south of the
boundary. Scattered showers have begun to develop early this
afternoon and anticipate coverage to continue to increase through
the afternoon. Coverage should remain scattered, so will start the
TAFs with just a VCTS, but cannot rule out storms on station this
afternoon. This evening, an additional round of thunderstorms is
likely, and should move across all the central Illinois terminals
as some point late this evening or overnight. Winds will be out of
the north/northeast north of the front, but will turn south to
southwest as the front lifts north today. Convection and outflow
boundaries may make for a messy wind field with low predictability
at times today and tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for ILZ027>031-036>038-040>042-047>051.

&&

UPDATE...Deubelbeiss
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Deubelbeiss
Hazardous weather outlook, May 28, 10:50 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1150 AM CDT Tue May 28 2019

ILZ027-036-040-041-047-049-050-291100-
Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott-
1150 AM CDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered severe thunderstorms are possible this afternoon, with
more widespread severe thunderstorms moving in this evening.
Damaging winds, hail, and tornadoes are all possible. In addition,
heavy rain with the storms may result in flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

Major flooding will continue along the Illinois River through the
period, with steady rises. Moderate flooding will continue along
the La Moine River, and renewed flooding on the Spoon River is
expected to crest on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into tonight. The
most likely time frame is between 1 pm to 4 pm, and 8 pm to
midnight.

ILZ028>031-037-038-291100-
Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1150 AM CDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered severe thunderstorms are possible this afternoon, with
more widespread severe thunderstorms moving late this evening.
Damaging winds are the primary concern, though hail and isolated
tornadoes are possible. In addition, heavy rain with the storms
may result in flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

Moderate flooding will continue along the Illinois River through
the period, with renewed rises cresting this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 pm to 5 pm and again after 10
pm.

ILZ042-048-051-291100-
Logan-Menard-Sangamon-
1150 AM CDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scatterred severe thunderstorms are possible this afternoon, with
more widespread thunderstorms toward midnight. Some of the storms
may be severe after midnight. Damaging winds are the primary
concern, though isolated tornadoes and hail are also possible. In
addition, heavy rain with the storms may result in flash
flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 pm to 5 pm and may be
required again around midnight.

ILZ043-044-052>054-061-291100-
Christian-De Witt-Macon-Moultrie-Piatt-Shelby-
1150 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible later this afternoon,
with more widespread thunderstorms moving in after midnight. The
main threat with the severe storms will be damaging winds,
although isolated tornadoes and hail are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon between 3
pm and 6 pm and possibly again after midnight.

ILZ045-046-055>057-062-063-291100-
Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Vermilion-
1150 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of east central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered severe thunderstorms are possible later this afternoon,
with more widespread thunderstorms moving in after midnight. The
main threat with the severe storms will be damaging winds,
although isolated tornadoes and hail are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday through Thursday
evening, then again this weekend. However, the severe weather
potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon between 3
pm and 7 pm and possibly again after midnight.

ILZ066>068-071>073-291100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1150 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will move into the area after midnight. A
few may contain strong winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday through Thursday
evening, then again this weekend. However, the severe weather
potential is low.

Minor flooding will continue along the Wabash River from Palestine
upstream into the weekend, but should subside on the Little
Wabash River on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 am.

Miller

In the hours before

Local storm report, May 28, 9:17 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WNW TOULON              41.09N 89.86W
05/28/2019  M1.34 INCH       STARK              IL   COCORAHS

&&

JRP

The radar

The Lincoln radar (KILX), 58 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Piatt

When
May 28, 1:15 PM CST to 1:20 PM CST
Where
Piatt County, Deland
Measured
2.5 in hail
Reported by
Public
Coordinates
40.120, -88.650

Thunderstorm Wind, McLean

When
May 28, 1:15 PM CST to 1:20 PM CST
Where
McLean County, 2.09 mi E of Normal
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.518, -88.960

Tree branches were blown down near the intersection of Fort Jesse Road and Towanda Avenue.

Thunderstorm Wind, Tazewell

When
May 28, 1:15 PM CST to 1:20 PM CST
Where
Tazewell County, 1.73 mi SW of Morton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.600, -89.470

An 8-inch diameter tree branch was snapped.

Hail, De Witt

When
May 28, 1:25 PM CST to 1:30 PM CST
Where
De Witt County, Weldon
Measured
1.5 in hail
Reported by
Public
Coordinates
40.120, -88.750

Hail, Champaign

When
May 28, 2:28 PM CST to 2:33 PM CST
Where
Champaign County, Fisher
Measured
1.25 in hail
Reported by
Public
Coordinates
40.320, -88.350

Hail, Champaign

When
May 28, 2:30 PM CST to 2:35 PM CST
Where
Champaign County, 2.33 mi NNW of Dewey
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.350, -88.300

Hail, Champaign

When
May 28, 2:35 PM CST to 2:40 PM CST
Where
Champaign County, 2.07 mi N of Prospect
Measured
1.75 in hail
Reported by
Public
Coordinates
40.350, -88.220

Hail, Champaign

When
May 28, 2:40 PM CST to 2:45 PM CST
Where
Champaign County, Rantoul
Measured
0.88 in hail
Reported by
Public
Coordinates
40.320, -88.150

Hail, Vermilion

When
May 28, 2:55 PM CST to 3:00 PM CST
Where
Vermilion County, Muncie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.120, -87.850

Thunderstorm Wind, Vermilion

When
May 28, 3:00 PM CST to 3:05 PM CST
Where
Vermilion County, 0.69 mi S of Oakwood
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.110, -87.780

A tree was blown down.

Tornado, Vermilion

When
May 28, 3:06 PM CST to 3:07 PM CST
Where
Vermilion County, 3.25 mi SE of Jamesburg to 3.41 mi SE of Jamesburg
Rating
EF0
Path length
0.16 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
40.234, -87.710

A tornado briefly touched down in an open field 5.1 miles south-southwest of Henning at 4:06 PM CDT. No damage was reported.

Thunderstorm Wind, Vermilion

When
May 28, 3:13 PM CST to 3:18 PM CST
Where
Vermilion County, Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.270, -87.600

A power pole was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821111, 824421, 824422, 821112, 821113, 821114, 821115, 821116, 821117, 824423, 821109, 824424.